Favipiravir May be an Effective COVID-19 Treatment
November 25, 2020 09:00pm
By Sara Karlovitch, Assistant Editor
The use of dietary and herbal supplementation continues to increase across the United States and Europe.
The use of dietary and herbal supplementation continues to increase across the United States and Europe. A big reason for the increase is the public’s perception that natural equals healthy.
The “natural is better” trend emphasizes the health benefits of natural products, but tells little of the dangers of taking dietary and herbal supplements without proper knowledge of adverse effects.
According to a review article inArchives of Toxicology, supplements contain adulterants and varying concentrations of active ingredients within batches, as they are only very loosely regulated by the FDA. In addition, several OTC supplements may cause liver damage. The possibility of liver damage due to supplements is strong enough to warrant intervention by health care professionals, as there are no specific tests to determine whether supplements are the cause.
Hepatotoxicosis can be transient or permanent, depending on the agent. Supplements that can cause liver damage include comfrey, ragwort, some Chinese herbals, germander, chaparral, pennyroyal, celandine, kava, and black cohosh.
Even seemingly beneficial herbals may possibly pose a hepatotoxic risk. There have been conflicting reports of an association between green tea supplements and liver problems; however, in most case reports citing liver injury, the patients were also taking known hepatotoxic agents. Some Herbalife products have reportedly caused liver damage, although the specific products are not known because the affected patients took multiple Herbalife products simultaneously. Some weight loss aids and anabolic steroids may be associated with hepatotoxicity.
It is critical to inform patients that natural does not equal healthy. OTC supplement use must be discussed with a health care provider. As with prescription medications, patients need to understand the risks associated with supplement use. Providers must take initiative to act on suspected liver damage due to supplement use, even without concrete evidence.